Journal of Dynamical and Control Systems

, Volume 18, Issue 1, pp 135–158 | Cite as

On a class of vector fields with discontinuities of divide-by-zero type and its applications to geodesics in singular metrics

  • R. GhezziEmail author
  • A. O. Remizov

We study phase portraits at singular points of vector fields of the special type where all components are fractions with a common denominator vanishing on a smooth regular hypersurface in the phase space. Also we assume some additional conditions, which are fulfilled, for instance, if the vector field is divergence-free. This problem is motivated by a large number of applications. In this paper, we consider three applications in differential geometry: singularities of geodesic flows in various singular metrics on two-dimensional manifolds.

Key words and phrases

Vector fields singular points discontinuity divide-by-zero resonances singular metrics geodesic lines 

2000 Mathematics Subject Classification

34C05 34C20 37C15 53B30 53C22 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Agrachev, U. Boscain, and M. Sigalotti. A Gauss–Bonnet-like formula on two-dimensional almost-Riemannian manifolds. Discrete Contin. Dynam. Syst. 20 (2008), No. 4, 801–822.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    V. I. Arnol’d and Yu. S. Il’yashenko. Ordinary differential equations. Dynamical systems I. Encycl. Math. Sci. 1, Springer-Verlag (1988), pp. 7–140.Google Scholar
  3. 3.
    A. D. Bruno. Analytical form of differential equations. Trans. Moscow Math. Soc. 25 (1971), 131–288.Google Scholar
  4. 4.
    _____, Analytical form of differential equations. Trans. Moscow Math. Soc. 5 (1972), 199–239.Google Scholar
  5. 5.
    _____, Local methods in nonlinear differential equations. Springer Ser. Sov. Math., Springer-Verlag, Berlin (1989).Google Scholar
  6. 6.
    A. F. Filippov. Differential equations with discontinuous right-hand sides. Ser. Mathematics and Its Applications 18. Springer-Verlag (1988).Google Scholar
  7. 7.
    D. Genin, B. Khesin, and S. Tabachnikov. Geodesics on an ellipsoid in Minkowski space. Enseign. Math. (2) 53 (2007), 307–331.MathSciNetzbMATHGoogle Scholar
  8. 8.
    Yu. S. Il’yashenko, S. Yu. Yakovenko. Finitely-smooth normal forms of local families of diffeomorphisms and vector fields. Russ. Math. Surv. 46 (1991), No. 1, 3–39.MathSciNetzbMATHGoogle Scholar
  9. 9.
    B. Khesin and S. Tabachnikov. Pseudo-Riemannian geodesics and billiards. Enseign. Math. (2) 53 (2007), 307–331; Adv. Math., 221 (2009), No. 4, 1364–1396.MathSciNetzbMATHGoogle Scholar
  10. 10.
    O. M. Myasnichenko. Points of total reflection and wave front sets at the boundary between two media. Izv. Ross. Akad. Nauk. Ser. Mat. 58 (1994), No. 2, 132–152.Google Scholar
  11. 11.
    N. D. Pazii. Locally analytic classification of equations of Sobolev type. Ph.D. thesis, Chelyabinsk State Univ. (1999).Google Scholar
  12. 12.
    A. O. Remizov. Multidimensional Poincaré construction and singularities of lifted fields for implicit differential equations. J. Math. Sci. 151 (2008), No. 6, 3561–3602.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    ______, Geodesics on 2-surfaces with pseudo-Riemannian metric: singularities of changes of signature. Mat. Sb. 200 (2009), No. 3, 75–94.MathSciNetGoogle Scholar
  14. 14.
    _______, Geodesics in metrics with Klein-type singularities. Russ. Math. Surv., 65 (2010), No. 1, 187–188.MathSciNetCrossRefGoogle Scholar
  15. 15.
    _______, Codimension-two singularities in 3D affine control systems with a scalar control. Mat. Sb. 199 (2008), No. 4, 143–158.MathSciNetGoogle Scholar
  16. 16.
    _______, Singularities of a geodesic flow on surfaces with a cuspidal edge. Proc. Steklov Inst. Math. 268 (2010), 258–267.MathSciNetCrossRefGoogle Scholar
  17. 17.
    R. Roussarie. Modèles locaux de champs et de formes. Asterisque 30 (1975), 1–181.MathSciNetGoogle Scholar
  18. 18.
    V. S. Samovol. Equivalence of systems of differential equations in a neighborhood of a singular point. Trans. Moscow Math. Soc. 2 (1983), 217–237.Google Scholar
  19. 19.
    J. Sotomayor and M. Zhitomirskii. Impasse singularities of differential systems of the form A(x)x′ = F(x). J. Differ. Equations 169 (2001), No. 2, 567–587.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    F. Takens. Partially hyperbolic fixed points. Topology 10 (1971), 133–147.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    S. M. Voronin. The Darboux–Whitney theorem and related questions. In: Nonlinear Stokes phenomenon (Yu. Ilyashenko, ed.). Adv. Sov. Math. 14, Providence (1993), 139–233.Google Scholar
  22. 22.
    _______, Analytic classification of germs of holomorphic maps with nonisolated fixed points and constant multipliers. Applications. Vestn. Chelyabinsk. Gos. Univ. Ser. 3 Mat. Mekh. 2 (5) (1999), No. 3, 12–30.MathSciNetGoogle Scholar
  23. 23.
    J. C. Yoccoz. Linéarisation des germes de difféomorphismes holomorphes de (\( \mathbb{C} \) , 0). C. R. Acad. Sci. Paris, Sér. I Math. 306 (1988), No. 1, 55–58.MathSciNetzbMATHGoogle Scholar
  24. 24.
    M. Zhitomirskii. Typical singularities of differential 1-forms and Pfaffian equations. Trans. Math. Monogr. 113, Am. Math. Soc., Providence, Rhode Island (1992).Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.CMAP École PolytechniquePalaiseau CedexFrance
  2. 2.SISSA/ISASTriesteItaly

Personalised recommendations